Minnesota, 2014

Funnel Clouds in Minnesota, June 23, 2014

June 23, 2014 · NWS ARX · 2 events in 2 counties and zones

Scattered thunderstorms developed during the late afternoon hours of June 23rd across southeast Minnesota. Some of these storms produced funnel clouds near Stewartville (Olmsted County) and Pickwick (Winona County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms developed during the late afternoon hours of June 23rd across southeast Minnesota. Some of these storms produced funnel clouds near Stewartville (Olmsted County) and Pickwick (Winona County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 2:13 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 23, 2:13 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT MON JUN 23 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 313 PM CDT MON JUN 23 2014

THE MAIN FOCUS INTO TOMORROW IS WITH HOW LONG THE ISOLATED
CONVECTION WILL HOLD ON FOR THIS AFTERNOON/EVENING AND THEN WITH
THE PRECIPITATION CHANCES TOMORROW.

CLOUD COVER HAS BEEN SLOW TO ERODE TODAY AS A COLD FRONT
APPROACHES FROM THE WEST AND A MID LEVEL TROUGH PROPAGATES
NORTHEAST FROM IOWA INTO THE WESTERN GREAT LAKES. SOME ISOLATED
CONVECTION HAS INITIATED ALONG A COLD FRONT IN SOUTHEAST
MINNESOTA WHERE MLCAPE IS AROUND 500-1000 J/KG. THE COMBINATION
OF THE APPROACHING MID LEVEL SHORT WAVE TROUGH AND THE SLOW MOVING
SURFACE BOUNDARY HAS LEAD TO SOME FUNNEL CLOUDS FORMING CLOSER TO
THE TWIN CITIES. THIS DEVELOPMENT WILL REMAIN POSSIBLE FOR A FEW
HOURS HERE BEFORE THE SUN STARTS TO SET AND SB/MLCAPE STARTS TO
DROP OFF. THE PAST FEW RUNS OF THE HRRR HAVE DEVELOPED SOME SMALL
COLD POOLS WITH THIS CONVECTION AND TRIES TO KEEP IT GOING THROUGH
THE EARLY EVENING HOURS ACROSS WESTERN WISCONSIN. THINKING THAT
THESE SOLUTIONS ARE A BIT OVERDONE AS IT HAS SURFACE TEMPERATURES
GETTING INTO THE 90S...BUT WILL KEEP SOME PRECIPITATION CHANCES
GOING INTO THE EVENING AHEAD OF THIS FRONT.

THE FOCUS THEN GOES INTO TOMORROW AS A MID LEVEL TROUGH CURRENTLY
OVER SOUTHERN MANITOBA DROPS DOWN INTO THE REGION. THE STRONGEST
500-300MB PV ADVECTION RUNS FROM SOUTHERN MINNESOTA THROUGH
CENTRAL WISCONSIN AS THE SURFACE COLD FRONT DRIFTS DOWN INTO THE
REGION. THE THINKING IS THAT THE HIGHEST CHANCES FOR ANY
SHOWERS/STORMS SHOULD BE ALONG THIS CORRIDOR. THE 23.12Z GUIDANCE
ALL SUGGEST THAT MLCAPE SHOULD REMAIN FAIRLY TAME AT 500-1000 J/KG
AHEAD OF THE FRONT WITH LITTLE TO NO DEEP SHEAR TO WORK WITH...SO
SUSPECT THAT ANY CONVECTION WILL REMAIN OF THE PULSE NATURE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 313 PM CDT MON JUN 23 2014

WITH THIS COLD FRONT TO THE SOUTH OF THE REGION THROUGH THE REST
OF THE WORK WEEK...TEMPERATURES WILL BE SEASONAL OR JUST BELOW
SEASONAL UNTIL IT GETS KICKED BACK TO THE NORTH AS A WARM FRONT BY
NEXT WEEKEND. UNTIL THEN...CONFIDENCE IN PRECIPITATION CHANCES IS
NOT VERY HIGH AS MUCH OF IT WILL DEPEND ON WHETHER ANY CONVECTIVE
SYSTEMS TRACK ALONG THE BOUNDARY TO THE SOUTH AND WE SEE THE
NORTHERN OVERHANG OF IT. THE 23.12Z GFS/ECMWF HAVE ZONAL FLOW
OVER THE REGION FOR WEDNESDAY YET HAS SOME CONVECTION DEVELOPING
ALONG THE COLD FRONT/TROUGH THAT THEY HAVE ANALYZED ACROSS THE
AREA. THE 23.12Z NAM...MEANWHILE...HAS THE REGION MAINLY DRY
EXCEPT FOR A PORTION OF THE FRONT IN CENTRAL IOWA WHERE IT BUILDS
SURFACE DEW POINTS INTO THE MID 70S AND TAKES MLCAPE UP TOO HIGH.
SO...THERE IS NOT A LOT OF CONFIDENCE IN THE PRECIPITATION CHANCES
THROUGH THE END OF THE WEEK BUT AT LEAST EXPECT THAT THE RAINS WILL
NOT BE ALL DAY DEALS AND JUST SOME PERIODS WHERE THIS CONVECTION
IS POSSIBLE.

A PATTERN CHANGE TAKES PLACE FOR NEXT WEEKEND AS A DEEPER MID
LEVEL TROUGH DEVELOPS ACROSS THE HIGH PLAINS. THIS FEATURE STALLS
OUT AND A NUMBER OF SHORT WAVE TROUGHS ROUND THE SOUTHEASTERN
PERIPHERY OF IT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS
COULD LEAD TO A MORE ACTIVE PERIOD SEVERE WEATHER-WISE WITH
STRONG 500MB WINDS OVERHEAD TO GO ALONG WITH AN UNSTABLE AIR MASS.
DETAILS WILL FALL OUT THROUGH THE WEEK...BUT THIS APPEARS TO BE
THE TIME FRAME TO WATCH FOR POTENTIAL SEVERE WEATHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1235 PM CDT MON JUN 23 2014

A COLD FRONT EXTENDS FROM RHINELANDER WI /KRHI/ TO AUSTIN MN
/KAUM/. MANY OF THE MESO MODELS CONTINUE TO SUGGEST THAT SOME
SCATTERED SHOWERS AND STORMS MAY DEVELOP ALONG THIS FRONT DURING
THE AFTERNOON. THESE CHANCES WERE TOO LOW AT THIS TIME TO INCLUDE
IN THE TAFS. WITH THE LOSS OF DIURNAL HEATING EXPECT SKIES TO
BECOME SCATTERED AFTER 23.23Z.

&&

.HYDROLOGY...
ISSUED AT 313 PM CDT MON JUN 23 2014

WHILE THERE ARE CHANCES FOR PRECIPITATION THROUGH THIS WEEK...THE
CHANCES FOR HEAVY RAINFALL ARE LOW WITH MOST OF THE BETTER
MOISTURE TRANSPORT STAYING SOUTH OF THE REGION. HOWEVER...THERE
STILL IS A LOT OF WATER COMING DOWN THE RIVERS FROM CENTRAL
MINNESOTA WHERE HEAVY RAIN FELL LAST WEEK. EXPECT AREA
RIVERS...ESPECIALLY THE MAIN STEMS...TO STAY UP THROUGH THE WEEK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...HALBACH
LONG TERM...HALBACH
AVIATION...BOYNE
HYDROLOGY...HALBACH
Hazardous weather outlook, Jun 23, 10:59 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 AM CDT MON JUN 23 2014

IAZ011-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-241700-
ALLAMAKEE-CLAYTON-HOUSTON-TAYLOR-CLARK-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1159 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING.
LIGHTNING WILL BE THE MAIN HAZARD FROM THESE STORMS.

AREA RIVERS WILL CONTINUE TO RUN HIGH WITH SOME FLOODING
OCCURRING FROM THE RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY AFTERNOON
THROUGH SUNDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED TO
OCCUR THROUGH WEDNESDAY. IT REMAINS TOO EARLY TO DETERMINE IF
THERE IS A POTENTIAL FOR SEVERE WEATHER FROM THURSDAY THROUGH
SUNDAY.

RISES WILL OCCUR ALONG THE MISSISSIPPI RIVER AND RIVER FLOOD
WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-088-WIZ032-241700-
WABASHA-WINONA-BUFFALO-
1159 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING.
LIGHTNING WILL BE THE MAIN HAZARD FROM THESE STORMS.

RISES WILL CONTINUE ALONG THE MISSISSIPPI RIVER AND RIVER FLOOD
WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY AFTERNOON THROUGH
SUNDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED TO OCCUR
THROUGH WEDNESDAY. IT REMAINS TOO EARLY TO DETERMINE IF THERE IS
A
POTENTIAL FOR SEVERE WEATHER FROM THURSDAY THROUGH SUNDAY.

RISES WILL OCCUR ALONG THE MISSISSIPPI RIVER AND RIVER FLOOD
WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>010-018-019-029-MNZ086-087-094-095-241700-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
1159 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING.
LIGHTNING WILL BE THE MAIN HAZARD FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY AFTERNOON THROUGH
SUNDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED TO OCCUR
THROUGH WEDNESDAY. IT REMAINS TOO EARLY TO DETERMINE IF THERE IS
A
POTENTIAL FOR SEVERE WEATHER FROM THURSDAY THROUGH SUNDAY.

RISES WILL OCCUR ALONG THE MISSISSIPPI RIVER AND RIVER FLOOD
WARNINGS ARE IN EFFECT FOR PORTIONS OF THE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04/BOYNE

In the hours before

Special weather statement, Jun 23, 12:30 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT MON JUN 23 2014

MNZ079-086>088-094-095-WIZ032-033-232200-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO-TREMPEALEAU-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN
130 PM CDT MON JUN 23 2014

...FUNNEL CLOUDS POSSIBLE THIS AFTERNOON IN SOUTHEAST MINNESOTA
AND PARTS OF WEST CENTRAL WISCONSIN...

EARLIER THIS AFTERNOON...FUNNEL CLOUDS WERE OBSERVED DAKOTA COUNTY
IN EAST CENTRAL MINNESOTA. CONDITIONS ARE RIGHT THAT ADDITIONAL
FUNNEL CLOUDS MAY FORM ACROSS SOUTHEAST MINNESOTA AND PARTS OF
WEST CENTRAL WISCONSIN THIS AFTERNOON.

THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A
RESULT...THEY RARELY DO ANY DAMAGE. NORMALLY...THEY LAST ONLY A FEW
MINUTES BEFORE DISSIPATING.

THEREFORE...PERSONS OBSERVING THESE FUNNEL CLOUDS SHOULD NOT BECOME
UNDULY ALARMED. HOWEVER...REMAIN ON THE ALERT AND BE PREPARED TO
MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND.

BOYNE
Special weather statement, Jun 23, 3:35 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT MON JUN 23 2014

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-232300-
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-BUFFALO-TREMPEALEAU-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA...
AUSTIN
435 PM CDT MON JUN 23 2014

...FUNNEL CLOUDS POSSIBLE THROUGH THE AFTERNOON IN PARTS OF
NORTHEAST IOWA...SOUTHEAST MINNESOTA AND PARTS OF WEST CENTRAL
WISCONSIN...

AT AROUND 4 PM...FUNNEL CLOUDS WERE REPORTED NEAR MASON CITY IOWA. EARLIER
THIS AFTERNOON...FUNNEL CLOUDS WERE OBSERVED EAST OF MINNEAPOLIS.
ALL OF THESE FUNNELS ARE OCCURRING IN AN AREA OF SLOW-MOVING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.

CONDITIONS ARE FAVORABLE FOR ISOLATED FUNNELS THROUGH THE LATE
AFTERNOON WITH ANY OF THE SHOWERS OR STORMS. THIS WOULD INCLUDE...

IN IOWA...CHARLES CITY...OSAGE...AND CRESCO...
IN MINNESOTA...PRESTON...TOWNS EAST OF ROCHESTER...PLAINVIEW AND
WABASHA...
IN WISCONSIN...MONDOVI...ALMA...OSSEO...AND INDEPENDENCE.

THESE TYPES OF FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A
RESULT...THEY RARELY DO ANY DAMAGE. NORMALLY...THEY LAST ONLY A FEW
MINUTES BEFORE DISSIPATING.

THEREFORE...PERSONS OBSERVING THESE FUNNEL CLOUDS SHOULD NOT BECOME
UNDULY ALARMED. HOWEVER...REMAIN ON THE ALERT AND BE PREPARED TO
MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND.

BAUMGARDT

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Olmsted

When
June 23, 3:56 PM CST to 4:01 PM CST
Where
Olmsted County, 1.21 mi SW of Judge
Reported by
Trained Spotter
Coordinates
43.890, -92.490

Three funnel clouds were sighted north of Stewartville.

Funnel Cloud, Winona

When
June 23, 5:16 PM CST
Where
Winona County, 2.42 mi NW of Pickwick
Reported by
NWS Employee
Coordinates
44.000, -91.640

A brief funnel cloud was sighted northwest of Pickwick.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525331, 525332.